Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, March 19, 2018

March 19, 2018 · NWS OUN · 2 events in 2 counties and zones

Fairly widespread showers and scattered storms developed over Oklahoma as a upper level trough and associated cold front passed through the area, producing a few severe reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Fairly widespread showers and scattered storms developed over Oklahoma as a upper level trough and associated cold front passed through the area, producing a few severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 18, 11:11 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 18, 11:11 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1211 AM CDT Mon Mar 19 2018

.DISCUSSION...
Please see the 06Z aviation discussion below.

&&

.AVIATION...
MVFR cigs and TSRA are expected during the forecast period. An
area of thunderstorms will continue to move into PNC air space
over the next couple of hours. The low cigs will clear and the
winds will shift from the west overnight, and then become
northwest through the early morning hours as a cold front moves in
the area. For now, it appears cigs behind the cold front tomorrow
will remain just above MVFR around 035. Winds may gust as high as
35 to 40 kt during around 16-19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  38  58  37 /   0  10   0   0
Hobart OK         59  36  62  38 /   0   0   0   0
Wichita Falls TX  66  39  63  40 /   0   0   0   0
Gage OK           50  31  60  35 /  10  10   0   0
Ponca City OK     54  36  56  34 /  20  30   0   0
Durant OK         69  43  62  40 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ004-005-009>011-
     014>018-021>024-027-033>039-044.

TX...Wind Advisory until 7 PM CDT this evening for TXZ083>089.

&&

25/03/03
Hazardous weather outlook, Mar 18, 9:44 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1044 PM CDT Sun Mar 18 2018

OKZ004>048-050>052-TXZ083>090-200345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1044 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few severe thunderstorms will be possible across portions of
northern, central, and southern Oklahoma late tonight.

Location...
There is a marginal risk of severe storms across most of Oklahoma,
excluding southwest OK.

Timing...
Storms will be most likely between 11 PM and 5 AM.

Impacts...
Hail up to the size of half dollars and wind gusts to 65 mph are
the main concerns.

Discussion...
Showers and thunderstorms will continue to develop through late
tonight, mainly across northern and central Oklahoma. The more
intense storms will be capable of producing quarter to half dollar
size hail and gusty winds.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for possible severe weather operations
tonight.

.Breezy Winds...
Wind speeds will continue to increase from the west through late
tonight. The strongest gusts are expected across southwest OK and
western north TX, where they could exceed 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some lingering thunderstorms will be possible early Monday. After
a break, thunderstorm chances return Saturday.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
Monday afternoon, mainly across western Oklahoma and western north
Texas. Elevated conditions will also be possible Friday afternoon.
Otherwise, fire conditions will be low this week.

.Breezy Winds...
Wind directions will shift from the west to northwest during the
day Monday. Wind speeds near 25 to 35 mph with gusts up to 45 to
50 mph will be possible. A wind advisory is in effect.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Barnes

In the hours before

Special weather statement, Mar 18, 10:33 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1133 PM CDT SUN MAR 18 2018

OKZ005-190515-
Woods OK-
1133 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1215 AM CDT...

AT 1131 PM CDT, strong thunderstorms were along a line extending from
10 miles southwest of Aetna to 6 miles northwest of Avard to 3 miles
northwest of Waynoka, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Avard, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9855 3694 9854 3670 9863 3660 9897
      3663 9901 3673 9896 3692 9918 3700 9911
TIME...MOT...LOC 0431Z 226DEG 26KT 3695 9905 3679 9884 3663 9892

MAHALE
Special weather statement, Mar 18, 10:43 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 PM CDT SUN MAR 18 2018

OKZ006-011-015-017-190530-
Major OK-Alfalfa OK-Dewey OK-Blaine OK-
1143 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...south central
Alfalfa...eastern Dewey and northwestern Blaine Counties Until 1230
AM CDT...

AT 1140 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Fairview to 3 miles southwest of Eagle City, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Fairview, Okeene, Canton, Cleo Springs, Longdale, Oakwood, Canton
Lake, Orienta, Eagle City, Isabella, Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3657 9835 3631 9823 3600 9832 3583 9882
      3624 9871
TIME...MOT...LOC 0440Z 227DEG 23KT 3626 9857 3591 9864

MAHALE
Special weather statement, Mar 18, 11:11 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1211 AM CDT MON MAR 19 2018

OKZ006-007-011-012-017-018-190545-
Major OK-Garfield OK-Kingfisher OK-Alfalfa OK-Grant OK-Blaine OK-
1211 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...western
Garfield...northwestern Kingfisher...southeastern Alfalfa...
southwestern Grant and northeastern Blaine Counties Until 1245 AM
CDT...

AT 1208 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Cleo Springs to 3 miles southeast of Isabella to 3
miles northwest of Hitchcock, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Fairview, Helena, Okeene, Lahoma, Ringwood, Drummond, Cleo
Springs, Goltry, Ames, Meno, Nash, Hillsdale, Carrier, Orienta,
Isabella, Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3672 9808 3644 9791 3616 9800 3595 9850
      3636 9857
TIME...MOT...LOC 0508Z 225DEG 38KT 3640 9838 3620 9831 3602 9838

MAHALE
Special weather statement, Mar 18, 11:13 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 AM CDT MON MAR 19 2018

OKZ005-006-190545-
Alfalfa OK-Woods OK-
1213 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 1245 AM CDT...

AT 1209 AM CDT, a strong thunderstorm was located near Capron, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Alva, Burlington and Capron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 9833 3675 9857 3680 9877 3700 9863
      3700 9834
TIME...MOT...LOC 0509Z 211DEG 42KT 3686 9860

MAHALE
Special weather statement, Mar 18, 11:45 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1245 AM CDT MON MAR 19 2018

OKZ006-007-190615-
Alfalfa OK-Grant OK-
1245 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and Grant
Counties Until 115 AM CDT...

AT 1243 AM CDT, a strong thunderstorm was located 4 miles southwest
of Nash, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...

Locations impacted include...
Medford, Pond Creek, Wakita, Nash and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3684 9749 3659 9791 3659 9811 3660 9821
      3700 9799 3700 9795
TIME...MOT...LOC 0543Z 228DEG 37KT 3660 9809

03
Special weather statement, Mar 18, 11:55 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1255 AM CDT MON MAR 19 2018

OKZ041-042-046-047-050-051-190630-
Love OK-Carter OK-Pontotoc OK-Johnston OK-Marshall OK-Murray OK-
1255 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Love...southeastern
Carter...Pontotoc...Johnston...Marshall and eastern Murray Counties
Until 130 AM CDT...

AT 1253 AM CDT, strong thunderstorms were along a line extending from
3 miles north of Sulphur to 4 miles north of Lake Murray to 4 miles
southwest of Marietta, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Ada, Sulphur, Madill, Tishomingo, Marietta, Kingston,
Dickson, Byng, Mannsville, Roff, Springer, Ravia, Stonewall,
Thackerville, Mill Creek, Francis, Fitzhugh, Dougherty and Gene
Autry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3372 9715 3391 9723 3392 9723 3408 9715
      3458 9707 3492 9656 3452 9651 3391 9665
      3383 9676 3387 9680 3387 9689 3396 9692
      3395 9698 3385 9702 3385 9709 3382 9705
      3380 9709 3373 9709
TIME...MOT...LOC 0553Z 229DEG 56KT 3456 9698 3414 9705 3389 9718

03

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
March 19, 12:07 AM CST
Where
Garfield County, 1.81 mi WSW of North Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.430, -97.900

Thunderstorm Wind, Bryan

When
March 19, 1:01 AM CST
Where
Bryan County, 2.69 mi SW of Armstrong
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.020, -96.370

Roof was blown off a home and tree damage at 736 OK 48.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738905, 738906.